Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 3, NWS Fort Worth, TX

January 2, 20175 counties in Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jan 2, 2017, 4:21 AM CST for 5 counties in Texas. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 2, 2017, 4:21 AM CST (10:21 UTC)
Expired
Jan 2, 2017, 5:15 AM CST
In force
54 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bosque County, TX, Hill County, TX, Hood County, TX, Johnson County, TX, Somervell County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 38 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 2, 4:48 AM CSTTSTM WND DMGGrandview, TXSEMI TRUCK BLOWN OVER BY WIND IN GRANDVIEW ALONG INTERSTATE 35 AND MM15.
Jan 2, 4:50 AM CSTTSTM WND DMGHillsboro, TXDELAYED REPORT - SEVERAL REPORTS OF BLOWN OVER TREES IN HILLSBORO DUE TO HIGH WIND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 1:39 AM CSTSevere Thunderstorm WatchSPC59 days

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

150 
WUUS54 KFWD 021021
SVRFWD
TXC035-217-221-251-425-021115-
/O.NEW.KFWD.SV.W.0003.170102T1021Z-170102T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
421 AM CST MON JAN 2 2017

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Northeastern Hood County in north central Texas...
  Northeastern Somervell County in north central Texas...
  Johnson County in north central Texas...
  Eastern Bosque County in central Texas...
  Hill County in central Texas...

* Until 515 AM CST

* At 420 AM CST, severe thunderstorms were located along a line
  extending from Pecan Plantation to near Valley Mills, moving
  northeast at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Burleson, Cleburne, Crowley, Hillsboro, Granbury, Keene, Joshua,
  Alvarado, Rendon, Pecan Plantation, Venus, Glen Rose, Whitney,
  Itasca, Grandview, Valley Mills, Godley, Blum and Covington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from
windows.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning can kill.

&&

LAT...LON 3256 9762 3255 9709 3226 9709 3206 9694
      3207 9690 3197 9683 3164 9750 3245 9781
TIME...MOT...LOC 1020Z 246DEG 41KT 3235 9765 3170 9749 

HAIL...<.75IN
WIND...60MPH
 
$$

30
1 follow-up statement
901 
WWUS54 KFWD 021100
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
500 AM CST MON JAN 2 2017

TXC035-221-425-021109-
/O.CAN.KFWD.SV.W.0003.000000T0000Z-170102T1115Z/
Hood TX-Somervell TX-Bosque TX-
500 AM CST MON JAN 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOOD...
NORTHEASTERN SOMERVELL AND EASTERN BOSQUE COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned
area. Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 AM CST for
north central and central Texas.

LAT...LON 3186 9706 3255 9733 3255 9709 3226 9709
      3206 9694 3207 9690 3197 9683
TIME...MOT...LOC 1059Z 250DEG 33KT 3253 9716 3183 9708 

$$

TXC217-251-021115-
/O.CON.KFWD.SV.W.0003.000000T0000Z-170102T1115Z/
Johnson TX-Hill TX-
500 AM CST MON JAN 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CST
FOR NORTHEASTERN JOHNSON AND CENTRAL HILL COUNTIES...

At 459 AM CST, severe thunderstorms were located along a line
extending from near Mansfield to West, moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Mansfield, Burleson, Hillsboro, Alvarado, Venus, Itasca, Grandview,
Bynum, Carl's Corner, Briaroaks, Abbott and Mertens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection stay inside a sturdy structure and keep away from
windows.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning can kill.

&&

LAT...LON 3186 9706 3255 9733 3255 9709 3226 9709
      3206 9694 3207 9690 3197 9683
TIME...MOT...LOC 1059Z 250DEG 33KT 3253 9716 3183 9708 

HAIL...<.75IN
WIND...60MPH
 
$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 1:58 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Jan 2, 1:58 AM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
158 AM CST Mon Jan 2 2017

.DISCUSSION...
Convection is beginning to increase just west of the forecast area
as a shortwave trough and its attendant cold front encounter
increasingly moist and unstable air the farther east they
progress. The expectation is that we will see an uptick in showers
and storms west of the I-35 corridor during the next few hours. A
few discrete cells will be possible early in the evolution of this
convective activity, which means that quarter-sized hail and
damaging winds will both be threats with any storms that become
severe. But, chances are that storms will quickly develop upscale
into a linear MCS as they approach I-35 10-12Z, shifting the
severe threat to mostly damaging straight line winds. In both
cases, an isolated tornado cannot be ruled out.

Either way, moisture, shear and instability seem sufficient for
strong to a few severe storms as the system marches across the
region, and a severe thunderstorm watch has been issued for all
but the northern-most counties or North Texas. The watch is valid
until 15Z/9AM and I anticipate being able to trim counties from
the watch from west to east as the morning progresses.

Showers and storms will move east of the region by midday, leaving
nice weather behind for the afternoon. The rest of the forecast
will be focused on a couple of shots of Arctic air and the
resulting below-normal temperatures. The first Arctic front will
arrive during the day Tuesday, dropping temperatures 15 to 20
degrees by Tuesday evening. Lows ranging from the upper 20s
northwest to around 40 southeast can be expected Wednesday
morning, with Wednesday's highs generally in the 40s. A second
push of cold air is expected on Thursday, which will drop the
temperatures another 5 to 10 degrees, bringing widespread low
temps in the 20s Thursday night/Friday morning.

Model data from previous days had indicated that there would be
enough moisture to produce some wintry precipitation, but the most
recent model data has trended much drier. We have subsequently
removed all mention of winter precipitation, but will certainly
keep an eye on model trends regarding moisture and lift as we head
through the week. The cold, dry weather will continue through the
weekend, with a warm-up to near normal temperatures early next
week.

30

&&

.AVIATION...
/ISSUED 1120 PM CST Sun Jan 1 2017/
/06Z TAFs/

Concerns...MVFR/IFR cigs and thunderstorms tonight through Monday
morning.

Overall, there are not any significant changes to the TAFs. MVFR
cigs will continue to overspread the region for the next few hours
with a brief period of IFR cigs between 08-11Z. Some light fog may
also reduce visbys to 3-5SM. A line of thunderstorms will move
across the region early Monday morning, impacting the TAF sites
between 10-15Z. These storms could be strong to severe with better
chances for severe weather affecting KACT. Strong winds and hail
are the main hazards with these storms overnight but an isolated
tornado cannot be ruled out.

In the wake of the line of storms, the winds will become westerly
in the afternoon hours, and then southwesterly in the evening
hours. VFR conditions are expected to prevail but a few hours of
MVFR cigs may linger until the west winds reach the airports. Wind
speeds behind the line are expected to be less than 12 kts.
Looking a little farther beyond the valid TAF period, a front will
arrive on Tuesday and breezy north winds are expected.

JLDunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    70  49  59  34  44 /  60   0   0   0   0
Waco                72  45  66  36  47 /  50   0   0   0   0
Paris               69  47  59  33  44 /  90   0   5   5   5
Denton              69  46  56  30  43 /  60   0   0   0   0
McKinney            69  47  58  32  43 /  70   0   0   0   0
Dallas              72  51  60  34  45 /  70   0   0   0   0
Terrell             71  47  62  35  45 /  80   0   0   0   0
Corsicana           70  48  65  37  47 /  80   0   0   0   0
Temple              73  46  68  36  48 /  50   0   0   0   0
Mineral Wells       70  45  57  29  44 /  30   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

79/30
Hazardous weather outlook, Jan 2, 2:48 AM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
248 AM CST MON JAN 2 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-030845-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
238 AM CST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE REGION THIS MORNING.
SOME STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.
AN ISOLATED TORNADO OR TWO IS ALSO POSSIBLE...WITH THE BEST
CHANCES SOUTH OF THE INTERSTATE 20 CORRIDOR. ALL STORMS WILL MOVE
EAST OF THE REGION BY MIDDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE ACROSS ALL OF NORTH AND CENTRAL
TEXAS THIS MORNING BUT MOST LIKELY FOR AREAS SOUTH OF INTERSTATE
20.

In the hours before

Special weather statement, Jan 2, 2:19 AM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
219 AM CST MON JAN 2 2017

TXZ141>143-020845-
Comanche TX-Mills TX-Hamilton TX-
219 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COMANCHE...
SOUTHWESTERN HAMILTON AND NORTHERN MILLS COUNTIES UNTIL 245 AM CST...

At 219 AM CST, Doppler radar was tracking a strong thunderstorm near
Zephyr, or 13 miles southeast of Early, moving northeast at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Comanche, Gustine and Mullin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3161 9878 3169 9876 3170 9867 3180 9873
      3205 9843 3151 9809 3146 9883 3155 9889
TIME...MOT...LOC 0819Z 240DEG 49KT 3159 9881

30
Special weather statement, Jan 2, 2:40 AM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
240 AM CST MON JAN 2 2017

TXZ141>143-020915-
Comanche TX-Mills TX-Hamilton TX-
240 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE...SOUTHWESTERN HAMILTON
AND MILLS COUNTIES UNTIL 315 AM CST...

At 240 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles east of Blanket, or 8 miles south of Comanche, moving northeast
at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Comanche, Hamilton, De Leon, Goldthwaite, Gustine, Mullin and The
Intersection Of Ranch Road 765 And Ranch Road 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3161 9878 3169 9876 3170 9867 3208 9892
      3226 9855 3194 9833 3197 9825 3162 9804
      3140 9870 3143 9874 3138 9876 3138 9878
      3141 9878 3141 9885 3144 9887 3143 9890
      3152 9894
TIME...MOT...LOC 0840Z 231DEG 36KT 3178 9866

30
Special weather statement, Jan 2, 3:21 AM CST, 1 hour before
Special Weather Statement
National Weather Service Fort Worth TX
321 AM CST MON JAN 2 2017

TXZ143-144-156>159-021000-
Lampasas TX-McLennan TX-Bell TX-Hamilton TX-Coryell TX-Bosque TX-
321 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BELL...SOUTHEASTERN
BOSQUE...LAMPASAS...WEST CENTRAL MCLENNAN...SOUTHEASTERN HAMILTON AND
CORYELL COUNTIES UNTIL 400 AM CST...

At 321 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Hamilton to near Evant to near Tow.
Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Killeen, Copperas Cove, Harker Heights, Gatesville, Lampasas,
Hamilton, Fort Hood, Valley Mills, Kempner, Evant, Fort Gates,
Oglesby and South Mountain.

LAT...LON 3091 9783 3104 9791 3103 9839 3140 9823
      3169 9825 3173 9741 3153 9746 3090 9773
TIME...MOT...LOC 0921Z 258DEG 43KT 3168 9822 3141 9818 3091 9840

30
Local storm report, Jan 2, 3:39 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE FORT WORTH TX
339 AM CST MON JAN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 AM     TSTM WND GST     HAMILTON                31.70N  98.12W
01/02/2017  M82 MPH          HAMILTON           TX   AWOS

            MEASURED 82 MPH WIND GUST AT HAMILTON MUNICIPAL AIRPORT
            IN HAMILTON
Special weather statement, Jan 2, 4:02 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
402 AM CST MON JAN 2 2017

TXZ117-131-021030-
Parker TX-Hood TX-
402 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR HOOD AND PARKER COUNTIES UNTIL
430 AM CST...

At 402 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Poolville to near Dinosaur Valley State
Park. Movement was northeast at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

LAT...LON 3300 9805 3299 9755 3256 9755 3255 9762
      3232 9761 3232 9778 3223 9794 3251 9807
TIME...MOT...LOC 1002Z 229DEG 39KT 3292 9785 3232 9777

30

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 2:19 AM CSTSpecial Weather StatementFWDMills26 min
Jan 2, 2:40 AM CSTSpecial Weather StatementFWDComanche, Hamilton, Mills35 min
Jan 2, 2:53 AM CSTSevere Thunderstorm WarningFWDComanche, Erath, Hamilton67 min
Jan 2, 3:21 AM CSTSpecial Weather StatementFWDCoryell, Lampasas39 min
Jan 2, 3:34 AM CSTSevere Thunderstorm WarningFWDBell, Bosque, Coryell, Erath, Hamilton, Lampasas and 2 more56 min
Jan 2, 4:02 AM CSTSpecial Weather StatementFWDHood, Parker28 min
Jan 2, 4:28 AM CSTSevere Thunderstorm WarningFWDFalls, Hill, Limestone, McLennan62 min
Jan 2, 4:32 AM CSTSpecial Weather StatementFWDFalls, Milam58 min
Jan 2, 4:34 AM CSTSpecial Weather StatementFWDTarrant41 min
Jan 2, 4:56 AM CSTSevere Thunderstorm WarningFWDEllis, Navarro64 min
Jan 2, 5:04 AM CSTSpecial Weather StatementFWDDallas41 min
Jan 2, 5:22 AM CSTSevere Thunderstorm WarningFWDCollin, Dallas, Denton, Kaufman, Rockwall68 min
Jan 2, 5:28 AM CSTSevere Thunderstorm WarningFWDFreestone, Leon, Limestone, Robertson62 min
Jan 2, 5:34 AM CSTSevere Thunderstorm WarningFWDHenderson, Kaufman56 min
Jan 2, 5:46 AM CSTSpecial Weather StatementFWDGrayson44 min
Jan 2, 5:59 AM CSTSevere Thunderstorm WarningFWDHenderson, Hunt, Rains, Van Zandt61 min
Jan 2, 6:09 AM CSTSevere Thunderstorm WarningFWDAnderson51 min
Jan 2, 6:34 AM CSTSevere Thunderstorm WarningFWDHopkins56 min
Jan 2, 6:38 AM CSTSpecial Weather StatementFWDFannin37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.